November 10, 1999
Question from Prodigy:
I wsa diagnosed with type 2 diabetes 2 1/2 years ago after losing my retinas due to complications. (They have been repaired, somewhat, for now.) I have always been a person to do a lot of research on anything I have done. Maybe you can help answer only one I have found that using Humalog insulin, for my eating needs, has worked out great: HbA1c At 5.9%. Now, because I am a type 2 diabetic at 49 years of age and must use 35 to 40 units of Humalog to eat, is there any information on what these large doses of insulin could do to me (besides the standard hypo precautions) in the form of other complications? I am concerned and would like to know if this could be dangerous. I was told that this was a great deal of insulin to use 2 or 3 times a day. Is there anything I was not informed about the high doses of insulin?
First of all, I want to reassure you regarding the harmful effects of such a large dose of insulin: once you have a good metabolic control, as can easily be judged from your HbA1c level, you should be told that no significant negative effect of high doses of insulin has been demonstrated so far. Likewise, your actual dosage is a bit too higher than usual in an average adult man with normal weight: if not overweight, I’d check what you eat and whether you are having subclinical hypos during the 2-3 hours after Humalog shots.